Idaho, 2010Damaging Wind in Idaho, May 17, 2010
May 17, 2010 · NWS BOI · 1 event in 1 county or zone
A negatively tilted trough positioned off the coast of Oregon fed a deep moisture flow into Southeast Oregon and Southwest Idaho setting up a round of strong to severe thunderstorms across the area on the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted trough positioned off the coast of Oregon fed a deep moisture flow into Southeast Oregon and Southwest Idaho setting up a round of strong to severe thunderstorms across the area on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 17, 1:59 PM MST, 5 hours 16 minutes earlier.
Area forecast discussion, May 17, 1:59 PM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
259 PM MDT MON MAY 17 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...BIG COOL DOWN STILL ON
TRACK. A NEGATIVELY TILTED UPPER LEVEL H5 TROUGH JUST OFFSHORE IS
FEEDING DEEP MOISTURE NORTHWARD OVER SOUTHEAST OREGON AND NEVADA
THIS AFTERNOON. DRY LOW LEVELS CONTINUED IN SOUTHWEST IDAHO BUT A
FEW THUNDERSTORMS HAD ALSO POPPED UP IN FAR NORTH CENTRAL VALLEY
COUNTY AND NEAR THE OREGON- IDAHO- NEVADA TRIPLE POINT. STORMS
WILL BE LIFTING NORTH AT 30 MPH THROUGH THE EVENING AND OUTFLOW
BOUNDARIES LOOK TO MAKE ERRATIC WINDS THIS EVENING. SHOWERS WILL
BE ON THE INCREASE FROM SW TO NE TONIGHT. INSTABILITY LINGERS
ACROSS NORTHERN ZONES OVERNIGHT WITH ISOLATED NOCTURNAL STORMS
POSSIBLE FAR NORTHERN ZONES THROUGH TUESDAY MORNING. STEERING
WINDS TURN SE AND WEAKEN LATER TONIGHT SO EXPECT CELL MOVEMENT
TOWARDS THE N/NE OR NE AROUND 20 MPH. THE TROUGH WILL SPLIT
TUESDAY WITH AN UPPER LOW FORMING OVER SOUTHERN IDAHO BEFORE IT
SHIFTS EAST ON WEDNESDAY. THIS IS DUE TO THE MAIN VORTICITY MAX
SHIFTING THROUGH THE SW U.S. LIGHT STEERING WINDS AND ABUNDANT
MOISTURE TUESDAY WILL BRING WIDESPREAD TO NUMEROUS RAIN
SHOWERS...AS WELL AS THE MUCH ADVERTISED MUCH COLDER
TEMPERATURES...ESPECIALLY OVER SOUTH CENTRAL IDAHO. BUILDING HIGH
PRESSURE /BUT STILL BELOW AROUND 1015 MBS/ WILL USHER IN W TO NW
SURFACE WINDS OF 10-20 MPH TUESDAY THROUGH THE EVENING. TUSDAY
NIGHT LOOK FOR CLEARING IN OREGON...DECREASING SHOWERS IN
IDAHO...WITH SLACKENING WINDS THROUGHOUT. MAY NEED TO ADD PATCHY
FOG KBNO/KBKE EARLY WEDNESDAY IF ENOUGH RAIN IS FOLLOWED BY ENOUGH
CLEARING...WINDS DO LOOK TO GO LIGHT. NOT ENOUGH CONFIDENCE IN
THAT JUST YET. ON WEDNESDAY AFTERNOON LOOK FOR HIGHS TO RETURN
BACK TO NORMAL. ENOUGH RESIDUAL MOISTURE IS EXPECTED FOR SHOWERS
IN THE HIGHER TERRAIN OF THE WEST CENTRAL AND BOISE MOUNTAINS
WEDNESDAY WHILE THE NEXT SYSTEM BRINGS A SLIGHT CHANCE OF SHOWERS
INTO CENTRAL AND NORTHEAST OREGON WEDNESDAY AFTERNOON. DRY AND
SEASONAL JORDAN VALLEY...TREASURE AND MAGIC VALLEYS WEDNESDAY
AFTERNOON.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...BROAD TROUGH EDGES
INTO TO THE PAC NW LATE WEDNESDAY WITH A COLD FRONT MOVING THROUGH
SE OREGON AND SW IDAHO BY THURSDAY MORNING. MODELS HAVE BEEN
CONSISTENT IN THIS TIMING SO PULLED BACK HIGH TEMPS A FEW MORE
DEGREES FOR THURSDAY WHICH WILL PUT THEM ABOUT 10F DEGREES BELOW
NORMAL. UPPER LOW CENTER MOVES ONSHORE FRIDAY INTO SATURDAY FURTHER
DROPPING TEMPS. INSTABILITY DUE TO COLD UPPER LOW WILL SUPPORT
SHOWER ACTIVITY FROM THURSDAY NIGHT THROUGH THE WEEKEND WITH GREATER
CHANCES OVER THE MTNS. MODEL CONSENSUS IS TO KEEP LONGWAVE TROUGH
OVER THE REGION INTO NEXT WEEK...KEEPING TEMPS BELOW NORMAL AND
CHANCE OF PRECIP GREATER THAN CLIMATOLOGY.
DO SEE SLIGHT CHANCE FOR FREEZING TEMPS IN TREASURE/MAGIC VALLEYS
SATURDAY AND SUNDAY MORNINGS GIVEN COOL AIRMASS...OVERNIGHT CLEARING
AND LIGHT NW WINDS.
&&
.AVIATION...VFR WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH 06Z TONIGHT OVER HIGHER TERRAIN. LOWER VALLEYS WILL SEE
VIRGA WHICH COULD BRING GUSTY AND ERRATIC WINDS SIMILAR TO THE
SHOWERS AND THUNDERSTORMS. RAIN AND ACCOMPANYING LOCAL MVFR AND MTN
OBSCURATION DEVELOP BY 10Z TUESDAY AND CONTINUE THROUGH THE DAY OVER
SW ID. SOUTH WINDS TO 35 KTS ALOFT SHIFT TO THE WEST ON TUESDAY.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...VM
LONG TERM....DG/LH
AVIATION.....DG
Hazardous weather outlook, May 17, 4:49 AM MST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
549 AM MDT MON MAY 17 2010
IDZ011>016-028>030-033-ORZ061>064-181200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
549 AM MDT MON MAY 17 2010 /449 AM PDT MON MAY 17 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 17, 3:39 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
439 PM MDT MON MAY 17 2010
IDZ011-172330-
ADAMS ID-VALLEY ID-
439 PM MDT MON MAY 17 2010
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL ADAMS COUNTY IN WEST CENTRAL IDAHO...
AND NORTHWESTERN VALLEY COUNTY IN WEST CENTRAL IDAHO...
UNTIL 530 PM MDT.
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF MCCALL...MOVING NORTH AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
PADDY FLAT WORK CENTER AND DONNELLY AROUND 440 PM MDT...
LAKE FORK GUARD STATION AROUND 450 PM MDT...
MCCALL AND LITTLE PAYETTE LAKE AROUND 455 PM MDT...
PAYETTE LAKE AROUND 500 PM MDT...
BRUNDAGE SKI AREA AND MEADOWS AROUND 510 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4511 11628 4511 11615 4516 11611 4517 11604
4478 11587 4471 11610 4515 11640 4518 11630
TIME...MOT...LOC 2239Z 159DEG 22KT 4483 11603
!LRC!Special weather statement, May 17, 5:48 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
648 PM MDT MON MAY 17 2010
IDZ011-013-033-180130-
VALLEY ID-BOISE ID-WASHINGTON ID-GEM ID-
648 PM MDT MON MAY 17 2010
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN GEM COUNTY IN SOUTHWEST IDAHO...
EAST CENTRAL WASHINGTON COUNTY IN SOUTHWEST IDAHO...
NORTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...
AND SOUTHWESTERN VALLEY COUNTY IN WEST CENTRAL IDAHO...
UNTIL 730 PM MDT.
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARDEN VALLEY...MOVING NORTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. THE STORM WAS PASSING OVER PART OF THE BANKS TO
LOWMAN ROAD IN AN AREA OF STEEP TERRAIN. PERSONS SHOULD BE LOOKING
OUT FOR THE POSSIBILITY OF MUD AND ROCKS FALLING ONTO THE ROADWAY.
THE THUNDERSTORM WILL BE NEAR...
CROUCH AND GARDEN VALLEY AROUND 645 PM MDT...
BIG EDDY AROUND 710 PM MDT...
HIGH VALLEY AROUND 715 PM MDT...
SMITHS FERRY AROUND 720 PM MDT...
SAGE HEN RESERVOIR...GRANITE PEAK AND DODSON PASS AROUND 730 PM
MDT.
LAT...LON 4433 11639 4448 11612 4413 11581 4402 11601
TIME...MOT...LOC 0044Z 143DEG 16KT 4415 11599
!LRC!Local storm report, May 17, 6:13 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
713 PM MDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 1 N GARDEN VALLEY 44.11N 115.96W
05/17/2010 E0.50 INCH BOISE ID TRAINED SPOTTER
HAIL 3/8 TO 1/2 INCH. WINDS 30 TO 35 MPH. HEAVY RAIN.
0709 PM HAIL 5 NW GARDEN VALLEY 44.15N 116.01W
05/17/2010 M0.25 INCH BOISE ID TRAINED SPOTTER
1/4 HAIL. HEAVY RAIN. LIGHT WINDS.
&&
LHOLTThunderstorm Wind, Ada
- When
- May 17, 7:15 PM MST to 7:45 PM MST
- Where
- Ada County, 1.65 mi WSW of Cloverdale to 1 mi W of Cloverdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.610, -116.350
An off duty National Weather Service employee reported minor property damage and heavy object moved by a thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228166.